By Dr. Christine Cauffield, LSF Health Systems
Cocaine use has risen among college students in recent years. We’re seeing the drug pop up more often at parties, and more students also using it as a study-aid to help them stay awake and focused longer. It’s startling to hear, but on an average day, almost 200 students will try an illicit drug for the first time.
A big issue with drug use is public perception. With any drug, public perception can change how likely a person is to try that drug. For example, when teens hear of friends or celebrities using drugs casually with little consequences, they stop believing that the drug is truly dangerous. Additionally, many young people may realize how dangerous a drug is but believe that the deadly side effects will not affect them.
The most concerning part of the increased cocaine usage in college students is how deadly it can become thanks to fentanyl. Fentanyl is a synthetic opioid that is 30 to 50 times more potent than heroin. The sedative is deadly when mixed with cocaine, with most users overdosing with severe side effects or death. We are seeing fentanyl-laced cocaine pop up across the country, and it’s virtually impossible for users to spot. Many forms of illicit fentanyl don’t have a certain color, taste or odor, which makes it extremely hard to identify whether or not a batch is laced.
Since Fentanyl is more potent than the drugs it’s being mixed with, it only takes a tiny amount of the drug to cause a severe or potentially deadly reaction. As little as two milligrams is a lethal dosage in most people, according to the DEA.
There are many warning signs to look for in college students. Unfortunately, students don’t have to be addicted to suffer severe side effects. Especially if the cocaine is laced, all it takes is one hit to potentially overdose. Pay attention to the signs below:
Physical and health signs of drug abuse
- Eyes that are bloodshot or pupils that are smaller or larger than normal.
- Frequent nosebleeds could be related to snorted drugs.
- Changes in appetite or sleep patterns. Sudden weight loss or weight gain.
- Impaired coordination, injuries/accidents/bruises that they won’t or can’t tell you about-they don’t know how they got hurt.
- Shakes, tremors, incoherent or slurred speech, impaired or unstable coordination.
Behavioral signs of alcohol or drug abuse
- Drop in attendance and performance at work–loss of interest in extracurricular activities, hobbies, sports or exercise–decreased motivation.
- Missing money, valuables, or prescription drugs, and/or borrowing and stealing money.
- Preoccupation with alcohol and drug-related lifestyle in music, clothing and posters.
- Demanding more privacy, locking doors and avoiding eye contact.
- Sudden change in relationships, friends, favorite hangouts and hobbies.
Psychological warning signs of alcohol or drug abuse
- Unexplained, confusing change in personality and/or attitude.
- Sudden mood changes, irritability, angry outbursts or laughing at nothing.
- Periods of unusual hyperactivity or agitation.
- Lack of motivation; inability to focus, appears lethargic or “spaced out.”
- Appears fearful, withdrawn, anxious, or paranoid, with no apparent reason.
The first step in addressing any drug problem is to have an honest conversation about it with your teen or young adult. It’s important to talk about these trends and what situations they may encounter before they get to school. Make sure your child knows the potential consequences of their choices, especially with the current issues of laced drugs making their way around campuses.
Parents and their children can also seek help through LSF Health Systems. We are one of the largest managing entities and funders of public health initiatives in the state, and our providers help people with substance abuse disorders find the help they need. Services provided through our incredible behavioral health care providers include prevention, intervention, treatment and care coordination to support optimal recovery.
Watch the full interview with Ashley Spicer from News4Jax.
Leave A Reply!